Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Omaha, NE

March 14, 2019Boone County, Nebraska

NWS Omaha, NE issued this flash flood warning at Mar 14, 2019, 6:24 PM CDT for Boone County, Nebraska. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 6:24 PM CDT (23:24 UTC)
Expired
Mar 15, 2019, 6:15 AM CDT
In force
12 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
Unknown

County Boone County, NE

The radar

The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS53 KOAX 142324
FFWOAX
NEC011-151115-
/O.NEW.KOAX.FF.W.0009.190314T2324Z-190315T1115Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
624 PM CDT THU MAR 14 2019

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  A Dam Break in...
  Southwestern Boone County in northeastern Nebraska...

* Until 615 AM CDT Friday.

* At 621 PM CDT, emergency management reported the imminent failure 
  of Ericson Dam. If the dam is breached an uncontrolled floodwave 
  is expected to head downstream through the Cedar River into Boone 
  County threatening Primrose and Cedar Rapids. This dam failed back 
  in 2010 and impacts this time would likely be at least as bad as 
  they were in 2010. Additional information will be provided as it 
  becomes available.

* Some locations that will experience flooding include...
  Primrose and Cedar Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 4162 9816 4151 9803 4150 9804 4150 9809
      4148 9810 4148 9813 4155 9820 4161 9829
      4167 9829

$$

PEARSON
2 follow-up statements
959 
WGUS73 KOAX 150418
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1118 PM CDT THU MAR 14 2019

NEC011-151115-
/O.CON.KOAX.FF.W.0009.000000T0000Z-190315T1115Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone NE-
1118 PM CDT THU MAR 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FRIDAY
FOR SOUTHWESTERN BOONE COUNTY...

As of about 1020 pm the National Weather Service in North Platte 
reported that the concerns at Ericson Dam were not quite as high as 
earlier Thursday evening. Water was up close to the top of the dam. 
The dam is releasing water, but is being restricted somewhat by 
debris. For now the dam is holding but it could fail. The warning 
remains in effect. 

Some locations that could experience flooding include...
Cedar Rapids and Primrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the Cedar River in Boone county. River banks and 
culverts can become unstable and unsafe.

&&

LAT...LON 4162 9816 4151 9803 4150 9804 4150 9809
      4148 9810 4148 9813 4155 9820 4161 9829
      4167 9829

$$

MILLER
752 
WGUS73 KOAX 151108
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
608 AM CDT FRI MAR 15 2019

NEC011-151116-
/O.EXP.KOAX.FF.W.0009.000000T0000Z-190315T1115Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone NE-
608 AM CDT FRI MAR 15 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BOONE COUNTY WILL EXPIRE
AT 615 AM CDT...

Flash flooding from a possible dam failure upstream at Ericson is no 
longer an immediate threat at this time. If additional information 
becomes available about the dam after sunrise and whether or not it 
could fail, a new flash flood warning could be issued. 

LAT...LON 4162 9816 4151 9803 4150 9804 4150 9809
      4148 9810 4148 9813 4155 9820 4161 9829
      4167 9829

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 12:19 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Mar 14, 12:19 PM CDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1219 PM CDT Thu Mar 14 2019

.SHORT TERM...(Today through Saturday)
Issued at 438 AM CDT Thu Mar 14 2019

...MODERATE TO HISTORIC FLOODING WILL CONTINUE TODAY...

The ongoing flood situation will continue today with numerous
rivers at moderate to major flood levels. Rain changes to snow on
the backside of a very strong area of low pressure, which will
bring a few inches of snow to northeast NE, but also very strong
winds from 50 to 65 mph, and near blizzard conditions where
snowfall occurs.

981mb Surface low at 09z was likely located near Seward, NE. This
low will move to the upper Mississippi River valley through the
day today. Rain has already changed to snow from Albion northward
to Oneill. Still looking at 1 to 4 inches of snow in northeast NE,
and near blizzard conditions with winds gusting up to 65 mph, but
not confident enough we would reach blizzard criteria of 1/4
visibility for 3 straight hours. Otherwise, did expand the high
wind warning a little farther east today where winds will reach
60-65 mph. Elsewhere, winds will gust 45 to 50 mph thus the wind
advisory will continue.

The good news, all the active weather winds down this evening as
precipitation ends. However, flooding will continue for several
days.

.LONG TERM...(Saturday night through Wednesday)
Issued at 438 AM CDT Thu Mar 14 2019

The extended period is very quiet. Daytime temperatures should be
above freezing every day, but nighttime temperatures fall below
freezing. There is a hint at a weak weather system coming down the
Missouri River valley Monday night, but it is weak, and may not
even generate any precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1219 PM CDT Thu Mar 14 2019

A deep-layer cyclone over central IA as of noon has begun to
accelerate east with wrap-around precipitation affecting portions
of northeast and east-central NE. Light snow will be predominant
this afternoon at KOFK with drizzle possibly mixed with snow
expected at KOMA and KLNK. The precipitation is expected to shift
east of the area this evening with MVFR ceilings lifting to VFR.
Very strong northwest winds will gradually diminish late tonight.

&&

.HYDROLOGY...
Issued at 438 AM CDT Thu Mar 14 2019

Moderate to major, and in some cases, historic river flooding
continues early this morning. Numerous roads and bridges are
underwater, especially across northeast Nebraska. There have been
a handful of ice jams, and a few levees have been overtopped.
While we are transitioning away from the heavy rains today,
scattered showers will continue across the region. An areal flood
warning continues for the entire forecast area through 630 pm. And
river flood warnings continue for nearly all of our major rivers.
Additional, a flash flood warning continues for northeast NE until
915 am where the flood threat is more urgent and and more
infrastructure is being impacted. Some of the smaller streams will
fall quickly today, but the larger rivers will be in flood for
many days. And the Missouri River may be in flood until next week.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 7 PM CDT this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Wind Advisory until 8 PM CDT this evening for NEZ015-034-045-052-
     053-066>068-088>093.

     High Wind Warning until 8 PM CDT this evening for NEZ032-033-
     042>044-050-051-065-078.

     Winter Weather Advisory until 8 PM CDT this evening for NEZ032-
     042-043.

     Winter Storm Warning until 10 PM CDT this evening for NEZ011-012-
     016>018-030-031.

IA...Flood Watch until 7 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

     Wind Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mead
HYDROLOGY...DeWald
Hazardous weather outlook, Mar 14, 3:37 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 PM CDT Thu Mar 14 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Widespread and extremely dangerous flooding will continue tonight
into Friday.

Strong northwest winds of 30 to 40 mph with gusts of 50 to 55 mph
will persist through the evening before slowly diminishing
overnight.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Moderate to major flooding will continue through the weekend for
many streams. Flooding will continue along the Missouri River into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but please report flooding
to the National Weather Service.

In the hours before

Local storm report, Mar 14, 1:56 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
156 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     NON-TSTM WND GST 3 ESE TEKAMAH           41.76N 96.18W
03/14/2019  M60 MPH          BURT               NE   ASOS

            ASOS STATION TQE, TEKAMAH AIRPORT.

&&
Local storm report, Mar 14, 1:57 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
157 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     NON-TSTM WND GST 1 NE COLUMBUS           41.45N 97.34W
03/14/2019  M59 MPH          PLATTE             NE   AWOS

            AWOS STATION OLU, COLUMBUS AIRPORT.

&&
Local storm report, Mar 14, 2:07 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
207 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 4 NW ALBION             41.73N 98.06W
03/14/2019  M58 MPH          BOONE              NE   AWOS

            AWOS STATION BVN, ALBION AIRPORT.

&&
Local storm report, Mar 14, 4:46 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     NON-TSTM WND GST 3 SSW NORFOLK           41.99N 97.43W
03/14/2019  M63 MPH          MADISON            NE   ASOS

            ASOS STATION OFK, NORFOLK AIRPORT.

&&
Local storm report, Mar 14, 4:47 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     NON-TSTM WND GST 3 ESE TEKAMAH           41.76N 96.18W
03/14/2019  M54 MPH          BURT               NE   ASOS

            ASOS STATION TQE, TEKAMAH AIRPORT.

&&
Local storm report, Mar 14, 5:32 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
532 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND GST 2 E WAYNE               42.24N 96.98W
03/14/2019  M62 MPH          WAYNE              NE   AWOS

            AWOS STATION LCG, WAYNE MUNICIPAL AIRPORT.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:22 PM CDTFlash Flood Warning EmergencyOAXColfax, Dodge3 hr
Mar 13, 9:15 PM CDTRiver Flood WarningOAXAntelope3 days
Mar 13, 9:24 PM CDTFlash Flood WarningOAXAntelope, Boone, Cedar, Colfax, Cuming, Knox and 6 more12 hr
Mar 13, 10:42 PM CDTFlash Flood WarningOAXColfax, Dodge12 hr
Mar 14, 3:40 AM CDTWinter Weather AdvisoryOAXAntelope, Boone, Cedar, Colfax, Cuming, Knox and 6 more14 hr
Mar 14, 10:54 AM CDTFlash Flood Warning EmergencyOAXButler, Colfax, Dodge, Douglas, Sarpy, Saunders5 hr
Mar 14, 6:53 PM CDTFlash Flood Warning EmergencyOAXDodge, Saunders6 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.